Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 323, NWS Wichita, KS

July 12, 20114 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2011, 5:02 PM CDT for 4 counties in Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 5:02 PM CDT (22:02 UTC)
Expired
Jul 12, 2011, 5:26 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS53 KICT 122202
SVRICT
KSC099-125-133-205-122300-
/O.NEW.KICT.SV.W.0323.110712T2202Z-110712T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
  SOUTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 600 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MOUND
  VALLEY...OR 14 MILES SOUTHWEST OF PARSONS...AND MOVING NORTHEAST AT
  15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...MOUND VALLEY...ALTAMONT...THAYER...GALESBURG...PARSONS
  TRI CITY AIRPORT...DENNIS AND SOUTH MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3707 9538 3725 9568 3759 9547 3743 9508
      3738 9508
TIME...MOT...LOC 2203Z 223DEG 15KT 3723 9546
WIND...HAIL 70MPH 0.75IN

$$

MCGUIRE
1 follow-up statement
419 
WWUS53 KICT 122226
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT TUE JUL 12 2011

KSC099-125-133-205-122236-
/O.CAN.KICT.SV.W.0323.000000T0000Z-110712T2300Z/
NEOSHO KS-MONTGOMERY KS-LABETTE KS-WILSON KS-
526 PM CDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON...
NORTHWESTERN LABETTE...NORTHEASTERN MONTGOMERY AND SOUTHERN NEOSHO
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3707 9538 3725 9568 3759 9547 3743 9508
      3738 9508
TIME...MOT...LOC 2226Z 223DEG 15KT 3730 9538

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:06 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 12, 3:06 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT TUE JUL 12 2011

.DISCUSSION...

MAIN FORECAST CONCERNS ARE CONVECTIVE TRENDS FOR THE FIRST COUPLE OF
PERIODS WITH ATTENTION TURNING BACK TO THE HEAT THROUGH THE
BEGINNING OF NEXT WEEK.

SYNOPSIS:
IN THE UPPER LEVELS WE CURRENTLY HAVE A SHORTWAVE TROUGH APPROACHING
THE PACIFIC NW WITH ADDITIONAL ENERGY SLIDING OVER SOUTHERN ONTARIO.
MEANWHILE THE FEATURE THAT WILL DIRECTLY IMPACT OUR AREA WILL BE THE
SLOW MOVING TROPICAL-LIKE WAVE THAT IS SITUATED OVER NW OKLAHOMA. AT
THE SURFACE A COLD FRONT STRETCHES FROM NORTHERN MO INTO
WEST-CENTRAL KS.

TONIGHT-WED:
THESE TWO PERIODS WILL HAVE THE "BEST" CONVECTIVE CHANCES THROUGH
THIS FORECAST PACKAGE AS THE UPPER CIRCULATION CONTINUES TO MAKE ITS
WAY EAST. IN THE WEAKLY CAPPED ENVIRONMENT STORMS DEVELOPED THIS
AFTERNOON OVER EASTERN KS WHERE BETTER LOW LEVEL MOISTURE RESULTED
IN HIGHER INSTABILITY. FEEL ANOTHER AREA OF MORE ORGANIZED CONVECTION
WILL BE ALONG THE FRONT OVER WEST-CENTRAL KS. CURRENT THINKING IS
THAT DIURNALLY DRIVEN PRECIP WILL PROVIDE THE MOST COVERAGE AND WILL
THEREFORE HOLD ONTO THE HIGHEST PRECIP CHANCES THROUGH THE EVENING
HOURS.

BY WED AFTERNOON THE UPPER IMPULSE WILL BE LOCATED OVER FAR EASTERN
KS/EASTERN OK. THIS FEATURE WILL CONTINUE TO RESULT IN WEAK
AFTERNOON CAPPING. HOWEVER THE BETTER SURFACE FOCUS FOR MORE
ORGANIZED CONVECTION WILL BE PUSHED EAST OF WHERE IT IS TODAY
RESULTING IN FAR EASTERN KS AND MO HAVING THE BETTER PRECIP CHANCES.
AT THE SAME TIME ADDITIONAL UPPER ENERGY IS EXPECTED TO LIFT OUT OF
THE CENTRAL ROCKIES AND INTO THE NORTHERN HIGH PLAINS BY WED
AFTERNOON...RESULTING IN ADDITIONAL CONVECTION OVER WESTERN NE/NW KS.

WITH SOME LINGERING CLOUD OVER ASSOCIATED WITH THE UPPER
IMPULSE...TEMPS ON WED WILL LIKELY BE THE COOLEST THROUGH THE NEXT 7
DAYS AS THEY TOP OUT IN THE MID TO UPPER 90S.

THU-TUE:
THE MAIN THEME THROUGH THESE PERIODS WILL BE A STRENGTHENING RIDGE
OVER THE SOUTHERN PLAINS WHICH WILL BRING A RETURN TO THE INTENSE
HEAT. GIVEN THE INTENSE HEAT THERE WILL BE A CHANCE FOR A LATE
AFTERNOON STRAY STORM EACH DAY...HOWEVER COVERAGE IS NOT EXPECTED TO BE
HIGH ENOUGH TO MENTION IN THE FORECAST AT THIS TIME. BY FRI IT IS
LIKELY WE WILL BE BACK INTO THE HEAT HEADLINE BUSINESS FOR MUCH OF
THE AREA.

LAWSON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK UPPER LOW CIRCULATING OVER FAR NORTHWESTERN OKLAHOMA EARLY
THIS AFTERNOON...WILL DRIFT EAST-NORTHEASTWARD ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS TONIGHT INTO WEDNESDAY MORNING.
WEAK FORCING FROM THE UPPER LOW SHOULD GENERATE SCATTERED
SHOWERS/T-STORMS THIS PM/EVE ESPECIALLY OVER SOUTHEAST KS WHERE
THE BETTER INSTABILITY IS. GUSTY WINDS POSSIBLE NEAR ANY STORMS
GIVEN HIGH TEMPERATURE-DEWPOINT SPREADS BELOW CLOUD BASE. FOR
NOW...HAVE UTILIZED VCTS AT MOST SITES TO ACCOUNT FOR ISOLATED-
SCATTERED ECHOES. OTHERWISE VFR CONDITIONS TO PREVAIL OUTSIDE ANY
STORMS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  97  76 102 /  30  20  10  10
HUTCHINSON      75  98  76 102 /  20  20  10  10
NEWTON          74  96  75 101 /  30  20  20  10
ELDORADO        74  96  75  99 /  30  20  10  10
WINFIELD-KWLD   76  98  77 102 /  30  20  10  10
RUSSELL         74  97  75 101 /  20  20  20  10
GREAT BEND      74  98  75 102 /  20  20  20  10
SALINA          74  97  75 100 /  30  30  20  20
MCPHERSON       74  97  75 101 /  30  30  20  10
COFFEYVILLE     76  97  75  98 /  40  30  10  20
CHANUTE         75  94  74  97 /  40  30  20  20
IOLA            74  93  74  97 /  40  30  20  20
PARSONS-KPPF    76  96  75  98 /  40  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ053-
070>072-094>096-098>100.

&&
Hazardous weather outlook, Jul 12, 4:24 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT TUE JUL 12 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131630-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
424 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT WILL CONTINUE ACROSS SOUTHEASTERN KANSAS INTO THE
EARLY EVENING HOURS. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR
DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...ESPECIALLY FOR LOCATIONS EAST OF INTERSTATE 135. A FEW OF
THE STRONGER STORMS WILL BE CAPABLE OF 55 MPH WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT...ESPECIALLY FOR LOCATIONS EAST OF INTERSTATE 135. A FEW OF
THE STRONGER STORMS MAY PRODUCE 40 TO 50 MPH WIND GUSTS.

THE CHANCES FOR DANGEROUS HEAT ARE INCREASING FROM THURSDAY THROUGH
TUESDAY. AFTERNOON HEAT INDICES OF 105 TO 110 ARE LIKELY. THEREFORE
ONE SHOULD LISTEN FOR POSSIBLE EXCESSIVE HEAT WARNINGS...ESPECIALLY
FOR FRIDAY THROUGH THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Jul 12, 4:40 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT TUE JUL 12 2011

KSZ095-099-122230-
MONTGOMERY-WILSON-
440 PM CDT TUE JUL 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY AND WILSON COUNTIES...

AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELK CITY...OR 20 MILES NORTHEAST OF
SEDAN...AND MOVING NORTH AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Special weather statement, Jul 12, 4:41 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT TUE JUL 12 2011

KSZ099-100-122230-
LABETTE-MONTGOMERY-
441 PM CDT TUE JUL 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LIBERTY...OR NEAR COFFEYVILLE...AND MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Special weather statement, Jul 12, 4:58 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT TUE JUL 12 2011

KSZ069-083-122245-
BUTLER-SEDGWICK-
458 PM CDT TUE JUL 12 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANDOVER...OR 12 MILES EAST OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Local storm report, Jul 12, 5:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 SE WICHITA            37.65N 97.29W
07/12/2011  E58 MPH          SEDGWICK           KS   TRAINED SPOTTER

            ESTIMATED 58MPH WINDS.

&&

SULLIVAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:10 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Wilson35 min
Jul 12, 5:37 PM CDTSevere Thunderstorm WarningICTWilson, Woodson53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.